Nephrogenic Diabetes Insipidus
What are the causes of nephrogenic diabetes insipidus?
In infants, nephrogenic diabetes insipidus is most commonly caused by an inherited genetic mutation present at birth. As a result, the receptor for ADH doesn't function properly.
In adults who develop nephrogenic diabetes insipidus, genetics aren't the cause. Instead, medicines or electrolyte abnormalities cause the condition. Causes of nephrogenic diabetes insipidus in adults include:
The other form of diabetes insipidus is known as central diabetes insipidus. In central diabetes insipidus, the kidneys function normally, but not enough ADH is produced in the brain. Central diabetes insipidus has similar symptoms to nephrogenic diabetes insipidus. However, central diabetes insipidus can be treated by replacing ADH with a medication called desmopressin.
How is nephrogenic diabetes insipidus treated?
Nephrogenic diabetes insipidus can be difficult to treat. Since the kidneys can't respond to ADH, giving more ADH doesn't help. There's no good way to get the kidneys to respond to the ADH that's there. In fact, treatment options are limited.
If a drug like lithium is responsible, switching medicines might improve nephrogenic diabetes insipidus.
Most adults with nephrogenic diabetes insipidus are able to keep up with fluid losses by drinking water. For some people, though, the symptoms of near-constant thirst and urination can become intolerable. Some treatments can reduce the symptoms of nephrogenic diabetes insipidus, at least somewhat:
All adults and children with nephrogenic diabetes insipidus should take frequent bathroom breaks. This helps to avoid over-distending the bladder, which can cause long-term problems, though rarely.
The most important treatment for nephrogenic diabetes insipidus is to ensure constant access to lots of water. Not keeping up with fluid losses can lead to dehydration or electrolyte imbalances, which can sometimes be severe. Seek medical help if symptoms don't improve after rehydrating, eating fresh fruit, and taking a multivitamin.